Florida, 2002Damaging Wind in Florida, December 24, 2002
December 24, 2002 · NWS JAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 24, 3:20 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 24, 3:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION..COR WATCH WARNING SECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EST TUE DEC 24 2002
CURRENTLY...A BUSY DAY WITH SQUALL LINE THAT IS PROGRESSING
SOUTHEAST THROUGH THE CWA. MANY SVR WARNINGS ISSUED WITH TOR REPORTS
OVER SE GA AND WIND DAMAGE REPORTED OVER NE FL. SQUALL LINE HAS
DIMINISHED IN STRENGTH AND HELICITY VALUES HAVE DECREASED AS WELL.
STILL STRONG FRONTAL BOUNDARY CONTS TO RAPIDLY PUSH EWD INTO FL
PANHANDLE. MID-UPPER LEVEL TROUGH WELL W OF FL. OVERCAST CONDS W OF
FRONT THROUGH MS VALLEY.
FORECAST...MODELS AGREE FRONTAL BOUNDARY WILL CROSS THE FORECAST
AREA OVERNIGHT WITH TEMPS PLUMMETING TO UPPER 40S AND LOWER 50S.
OCCASIONAL PERIODS OF LOW CLOUDS WILL LINGER THROUGH XMAS MORNING
WITH DECREASING CLOUDS IN THE AFTN. COLD ADVECTION AND CLOUDS WILL
HOLD DOWN HIGH TEMPS. WILL GO WITH COLDER MAV NUMBERS...MAYBE LOWER.
STRONG LOW WILL WRAP UP OFF THE MID ATLC AREA AND MOVE NE WITH
CENTRAL PRES LIKELY DROPPING TO 970S BY WED NIGHT. HIGH PRES WILL
BUILD OVER THE AREA THE REMAINDER OF THE WEEK WITH TEMPS ABOUT 8 TO
10 DEG BELOW NORMAL.
MARINE...SOUTHWEST WINDS 25 KT WILL SHIFTING AROUND TO NW AT 25 TO
30 KT...MAINLY OFFSHORE. TORNADO WATCH REMAINS IN EFFECT ST JOHNS CO
AND S.
EXTDD...UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE OHIO VALLEY
LATE FRI INTO SAT KEEPING THICKNESSES RATHER LOW. HOWEVER...LATEST
GFS SOLUTION IS A LITTLE WARMER THAN PREVIOUS RUN. WILL MAINTAIN
TEMPS IN THE 50S MOST AREAS BUT ARND 60 FAR S ON SAT WITH WARMING
TREND AHEAD OF NEXT FRONT SUN AND MON. WILL INTRODUCE CHANCE SHOWERS
ON TUE...POSSIBLY STARTING MON NIGHT.
AMG BU 048/051 029/051 029 024-0
SSI BU 048/057 030/051 029 025-0
JAX BU 050/057 033/053 031 02510
SGJ BU 051/058 034/052 034 02610
GNV BU 051/058 032/054 030 02610
OCF BU 053/059 033/055 031 02710
.JAX...
FL...TORNADO WATCH UNTIL 7 PM FLC019-035-107-109-001-007-041-
075-083-125
SCA FERNANDINA BEACH TO FLAGLER BEACH.
GA...SCA ALTAMAHA SOUND TO FERNANDINA BEACH.
SHASHY/CAMP/PETERSONHazardous weather outlook, Dec 24, 1:48 PM EST, 3 hours 12 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-250000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
148 PM EST TUE DEC 24 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
A NEW TORNADO WATCH IS IN EFFECT UNTIL 7 PM EST FOR PORTIONS OF
NORTHEAST FLORIDA. IN NORTHEAST FLORIDA THIS WATCH INCLUDES
UNION...CLAY...FLAGLER...PUTNAM...ST JOHNS...ALACHUA...BRADFORD...
MARION...AND GILCHRIST COUNTIES. THE TORNADO WATCH ALSO INCLUDES THE
ADJACENT COASTAL WATERS OF NORTHEAST FLORIDA FROM ST JOHNS COUNTY
SOUTHWARD.
RADARS SHOW A LINE OF STORMS OVER NORTH FLORIDA MOVING EAST TO
SOUTHEAST AT 35 TO 40 MPH WITH STRONG WINDS AND THE POTENTIAL TO
PRODUCE TORNADOES. BE ALERT TO CHANGING WEATHER CONDITIONS AND BE
PREPARED TO SEEK SHELTER IF HAZARDOUS WEATHER APPROACHES YOUR
LOCATION. MARINERS...YOU ARE URGED TO SEEK SAFE HARBOR IMMEDIATELY IF
HAZARDOUS WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO...
COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION
PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS
SEVERE WEATHER EVENT.
REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
MORNING FREEZING TEMPERATURES ARE POSSIBLE THURSDAY THROUGH SATURDAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
In the hours before
Special weather statement, Dec 24, 11:49 AM EST, 5 hours 11 minutes before
FLZ020-241715-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1149 AM EST TUE DEC 24 2002
...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT HAMILTON
COUNTY...
AT 1149 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER HAMILTON COUNTY...OR
ABOUT 12 MILES EAST OF SUWANNEE SPRINGS...MOVING EAST AT 40 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL THE COUNTY THROUGH 1215 PM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
SHASHY
Special weather statement, Dec 24, 12:00 PM EST, 5 hours before
FLZ023-030-241800-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EST TUE DEC 24 2002
...STRONG THUNDERSTORMS WILL IMPACT BAKER AND UNION COUNTIES...
AT NOON EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF
TAYLOR...OR ABOUT 19 MILES SOUTHEAST OF FARGO...MOVING SOUTHEAST AT
30 TO 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND TAYLOR...OLUSTEE AND SANDERSON THROUGH 100 PM EST. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
SHASHY
Special weather statement, Dec 24, 12:52 PM EST, 4 hours 8 minutes before
FLZ036-241830-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1252 PM EST TUE DEC 24 2002
...STRONG THUNDERSTORMS WILL IMPACT ALACHUA COUNTY...
AT 1252 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTH OF GAINESVILLE
AIRPORT...OR ABOUT 8 MILES NORTH OF GAINESVILLE...MOVING NORTHEAST
AT 25 TO 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND NEWNANS LAKE...GAINESVILLE AIRPORT AND GAINESVILLE THROUGH
130 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR WIND DAMAGE. A TORNADO WATCH IS IN EFFECT UNTIL 2 PM.
SHASHY
Special weather statement, Dec 24, 2:00 PM EST, 3 hours before
FLZ032-033-037-242000-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EST TUE DEC 24 2002
...STRONG THUNDERSTORMS WILL IMPACT THE FOLLOWING CLAY...PUTNAM AND
ST JOHNS COUNTIES THROUGH 3 PM EST...
AT 200 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
22 MILES EAST OF SOUTH PONTE VEDRA BEACH TO 4 MILES NORTHWEST OF
SPUDS TO 3 MILES SOUTH OF LAKE GENEVA...OR ALONG A LINE EXTENDING
FROM GUANA RIVER STATE PARK TO 5 MILES NORTH OF HASTINGS TO
MELROSE...MOVING NORTH AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND VILANO BEACH...ST.
AUGUSTINE SOUTH...ST. AUGUSTINE SHORES...ST. AUGUSTINE BEACH...ST.
AUGUSTINE...SPUDS...PUTNAM HALL AND PALATKA THROUGH 300 PM EST. GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.
A TORNADO WATCH REMAINS IN EFFECT. REMAIN ALERT FOR POSSIBLE
WARNINGS.
SANDRIK
Special weather statement, Dec 24, 4:16 PM EST, 44 minutes before
FLZ040-242200-
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 PM EST TUE DEC 24 2002
...STRONG THUNDERSTORMS WILL AFFECT MARION COUNTY THROUGH 5 PM...
AT 412 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BROKEN LINE
OF THUNDERSTORMS DEVELOPING FROM NEAR FORT MCCOY TO RAINBOW LAKE
ESTATES. INDIVIDUAL STORMS ARE MOVING NORTHEAST AT 50 MPH. WIND GUSTS
TO 50 MPH ARE POSSIBLE IN THE STRONGEST STORMS. A TORNADO WATCH IS IN
EFFECT UNTIL 700 PM FOR THIS AREA. TORNADOES CAN DEVELOP WITH LITTLE
OR NO WARNING IN THUNDERSTORMS.
CARROLL
Local storm report, Dec 24, 4:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
457 PM EST TUE DEC 24 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 AM 6 MI SOUTH ALMA GA TORNADO
12/24/02 BACON HOUSE DAMAGED BY 16 INCH
DIAMETER TREE, NUMEROUS
TREES DOWN. 2 MILE SWATH
ABOUT 100 YARDS
WIDEREPORTED BY EMERGENCY
MANAGEMENT
1055 AM 8 MI NORTH ALMA GA TORNADO
12/24/02 BACON NUMEROUS TREES DOWN ALONG
HWY 23 REPORTED BY
EMERGENCY MANAGEMENT
1050 AM NEAR ADERI ALMA GA WIND DAMAGE
12/24/02 BACON SEVERAL BARNS LOST
ROOFSREPORTED BY EMERGENCY
MANAGEMENT
1033 AM 8 SOUTH HOMERVILLE GA WIND DAMAGE
12/24/02 CLINCH ROOF BLOWN OF HOUSE AT HWY
441 SPOTTER REPORTS OF
SEVERE WINDS AND FUNNEL
CLOUDS FROM CLINCH LANIER
CO BORDER EASTWARD.
REPORTED BY BROADCAST MEDIA
1100 AM 15 SW HOMERVILLE GA WIND DAMAGE
12/24/02 CLINCH NUMEROUS TREES AND POWER
LINES DOWN THELMA HIGHWAY
NEAR DOWNING MUSK
GROVE.REPORTED BY SKYWARN
SPOTTER
1035 AM WILLACHOOCHEE GA WIND DAMAGE
12/24/02 ATKINSON NUMEROUS TREES DOWN AND
POWER LINES DOWN FROM
STRAIGHT LINE WINDSREPORTED
BY EMERGENCY MANAGEMENT
1100 AM NORTH ALMA GA WIND DAMAGE
12/24/02 BACON HWY 23 NORTH ABOUT ONE
MILE 0F TREES DOWN OR
DAMAGED REPORTED BY
EMERGENCY MANAGEMENT
1055 AM ALMA GA 58 MPH TSTM WIND GUST
12/24/02 BACON POWER LINES DOWN OVER MOST
OF COUNTY REPORTED BY
EMERGENCY MANAGEMENT
1030 AM VICINITY PEARSON GA WIND DAMAGE
12/24/02 ATKINSON NUMEROUS TREES DOWN ALONG
HWY 441 NORTH AND SOUTH OF
PEARSON
1104 AM NEAR COUNTY AIRPORT GA TORNADO
12/24/02 APPLING TORNADO TOUCHDOWN SIGHTED
NEAR AIRPORT REPORTED BY
EMERGENCY MANAGEMENT
1130 AM LAURA WALKER STATE PARK GA TORNADO
12/24/02 BRANTLEY TORNADO TOUCHDOWN IN STATE
PARK REPORTED BY EMERGENCY
MANAGEMENT
1125 AM NORTH MADRAS SPRINGS GA WIND DAMAGE
12/24/02 WAYNE ROOF DAMAGE AND TWO PECAN
TREES DOWN REDIDENTS REPORT
POSSIBLE TORNADO REPORTED
BY EMERGENCY MANAGEMENT
1130 AM JESUP GA TORNADO
12/24/02 WAYNE TORNADO TOUCHDOWN REPORTED
ALONG MALLARD PIE ROAD
REPORTED BY EMERGENCY
MANAGEMENT
1155 AM HWY 40 SE GA TORNADO
12/24/02 CHARLTON RESIDENTS REPORTED TORNADO
ON GROUND TWO HOMES DAMAGED
ON CAMP PINKNEY ROAD
REPORTED BY LAW ENFORCEMENT
1155 AM ST MARYS GA TORNADO
12/24/02 CAMDEN TWO ROOFS PARTIALLY OFF
HOUSES AT NATURES LANDING
ANOTHER ROOF HALF MISSING
AT PT PETER WITH TREES DOWN
IN YARDREPORTED BY
EMERGENCY MANAGEMENT
1143 AM WINOKUR GA TORNADO
12/24/02 CHARLTON STRUCTURAL DAMAGE TO
BUILDINGS IN HOMELAND CAMP
PINKNEY AND WINOKUR. SHOP
ROOF OFF IN WINOKUR
NUMEROUS TREES DOWN HALF
MILE DAMAGE PATH 75 FEET
WIDE LAW ENFORCEMENT
REPORTED
1110 AM HOMERVILLE GA WIND DAMAGE
12/24/02 CLINCH MULTIPLE TREES DOWN IN
HOMERVILLE ONE TREE ON
HOUSE REPORTED BY EMERGENCY
MANAGEMENT
1125 AM 4 SOUTH BAXLEY GA WIND DAMAGE
12/24/02 APPLING *** 1 INJ ***
TREES DOWN ALL OVER BAXLEY
MOBILE HOME OVER TURNED ON
SR15. INJURY DUE TO TREE
DAMAGE ON EDSEL LEWIS
ROAD.REPORTED BY EMERGENCY
MANAGEMENT
1208 AM SAINT SIMONS ISLAND GA 50 MPH TSTM WIND GUST
12/24/02 GLYNN REPORTED 50 MPH WINDS 2.5
MILES SOUTH OF
AIRPORTREPORTED BY SKYWARN
SPOTTER
1210 PM 2 SOUTH BRISTOL GA WIND DAMAGE
12/24/02 PIERCE TWO MOBILE HOMES DAMAGED
BY TREES NEAR HWY 21
REPORTED BY EMERGENCY
MANAGEMENT
1220 PM 2 W HILLIARD FL WIND DAMAGE
12/24/02 NASSAU PATH TWO TO THREE MILES
WIDE WITH NUMEROUS TREES
DOWN POWER LINES ALSO DOWN
REPORTED BY SKYWARN SPOTTER
1227 PM LIVE OAK FL FLASH FLOODS
12/24/02 SUWANNEE FLOODING OF HWY 90 AND HWY
129. BOTH ROADS UNDER
WATER. REPORTED BY SKYWARN
SPOTTER
0106 PM JACKSONVILLE FL WIND DAMAGE
12/24/02 DUVAL TREES AND POWERLINES DOWN
IN DUPONT SAN JOSE AND
BAYMEADOWS AREAS REPORTED
BY SKYWARN SPOTTER
0110 PM JACKSONVILLE FL WIND DAMAGE
12/24/02 DUVAL LARGE TREES DOWN NEAR SAN
JOSE AND SOUTHSIDE OF TOWN
REPORTED BY BROADCAST MEDIA
TV47
0115 PM KEYSTONE HEIGHTS FL 55 MPH MPH TSTM WIND GUST
12/24/02 CLAY HAM OPERATOR AND SKYWARN
SPOTTER REPORTED 55 MPH
WINDS FROM LAKE ASHBURY. JULINGTON CREEK
REPORTED BY SKYWARN SPOTTER.
PWThunderstorm Wind, Marion
- When
- December 24, 5:00 PM EST
- Where
- Marion County, Orange Lake
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.417, -82.217
Large trees down north of Ocala near Orange Lake and near Marion Lakes Subdivision.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, December 24, 20028 injured · $2.0 million · F1 · 1 event
- Heavy Snow in Ohio, December 24 to 25, 2002$3.0 million · 24 events
- Tornado and Damaging Winds in Georgia, December 24, 2002$845,000 · F1 · 16 events
- Tornado in Georgia, December 24, 20022 injured · $750,000 · F1 · 1 event
- Damaging Winds in Georgia, December 24, 20021 injured · $750,000 · 55 kt wind · 2 events
- Heavy Snow in Pennsylvania, December 24 to 25, 2002$500,000 · 3 events
- Tornado in Georgia, December 24, 2002$100,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 24, 2002$250,000 · 1 event
- Flash Flood and Flooding in Florida, December 24 to 25, 2002$175,000 · 3 events
- Tornado in Florida, December 24, 2002$142,000 · F0 · 1 event
- Winter Storm and Winter Weather in Pennsylvania, December 24 to 26, 2002$100,000 · 8 events
- Damaging Winds in Alabama, December 24, 2002$90,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322772.